Insulin Pump Therapy Troubleshooting For Optimal Performance

By Alison Evert, MS, RD, CDE

When starting the use of an insulin pump, it is common to spend many hours learning how to safely operate the device, program features and push buttons. Education is also needed on how to troubleshoot unexplained high blood glucose levels and pump malfunctions. Unfortunately, as time goes by, it may be difficult to recall these important skills if you have not had the opportunity to use them.

This article is a primer on navigating this type of insulin delivery after the pump start. Topics include what to do if your pump stops working, emergency supplies to keep on hand and tips for keeping infusion sites in good shape.

Insulin Pump Device Settings and Emergency Supplies

When the transition to insulin pump therapy is made for the first time or when the device is upgraded to a newer model, individualized settings must be programmed into the pump memory. The settings include the “basal” insulin, the amount of rapid-acting insulin delivered per hour between meals and overnight insulin, as well as the “bolus” insulin. Bolus insulin is described as the amount of the mealtime and correction insulin administered by the user several times per day, based on the individual’s food intake and pre-meal blood glucose level.

Users expect their pumps to efficiently deliver basal insulin 24 hours a day and mealtime and correction insulin as needed throughout the life of their insulin pump warranty period, usually four years. It is easy to take for granted that these amazing little devices will work without a hitch. Regrettably, an insulin pump is like any piece of equipment: it can stop working without notice, often at the most inconvenient times. Since it might take a day or two for a replacement pump to arrive, an emergency insulin injection plan should be discussed with your healthcare provider and the necessary supplies should be in place in advance of needing them.

mergency plans should include the following:

  • Long-acting insulin (glargine or determir) – either a new (unused) vial or insulin pen in the refrigerator; make sure it is not expired. This will replace the pump’s “basal” insulin delivery.
  • Discuss with your healthcare provider how many units of long-acting insulin are needed each day until the new pump arrives. HINT: This is typically the 24-hour basal dose total.
  • Rapid-acting insulin (lispro, aspart, or glulisine) will be taken at mealtime and to correct elevated blood glucose levels using your current insulin-to-carbohydrate ratio, insulin sensitivity factor and blood glucose target ranges.
  • Syringes or pen needles

It is also recommended that you prepare for the unexpected by keeping a copy of the pump settings in a safe place. Device settings can be written down on a piece of paper and stored with pump supplies or in a wallet. Another strategy is to take a picture of the pump settings and store it in a smartphone. Pump manufacturers also provide a secure place to upload your pump settings in online patient portals. A password and user name are required to obtain access to the portals to protect your personal health information. Uploaded data from the pump’s memory can be shared with your healthcare provider to evaluate diabetes self care and to make medication adjustments.

Infusion Set Health

Infusion set and insulin pump manufacturers recommend changing infusion sets and sites every two to three days (48-72 hours). Frequent set changes can also reduce the risk of adverse events such as skin and site irritations or infections or thickening of the skin at the infusion site.

Lipohypertrophy is thickened, rubbery swelling of tissue that is sometimes soft, sometimes firm. Although the exact cause of lipohypertrophy is unclear, various local injection-related factors seem to be at play. The problem intensifies with infusion of insulin at the same site for three consecutive days. Therefore, having a site rotation strategy is an important part of any insulin pump treatment plan. Inspection of sites requires both looking at the skin and manual examination of the sites. Normal skin can be pinched tightly together, whereas overused injection sites cannot; it may be easier for your healthcare provider to examine sites when standing.

Individuals who experience more than one infusion set failure per month should seek assistance from their healthcare provider to determine what the cause might be. Understandably, infusion set issues can have a major impact on glucose control.

Unexplained Hyperglycemia When Using an Insulin Pump

People who use an insulin pump are also at greater risk of experiencing diabetic ketoacidosis (DKA) than people who give themselves injections. DKA occurs when the body does not have enough insulin to use glucose for energy. The body needs insulin to move glucose out of the bloodstream and into the cells, where it is used for energy. Without insulin, the body will use fat for energy. When fat is used for energy, the body produces ketones as a byproduct. High levels of ketones can make you feel ill.

DKA occurs because pumps do not use long-acting insulin. Pumps are usually filled with rapid-acting insulin (such as lispro, aspart or glulisine) that starts working in less than 15 minutes and lasts four to five hours. As a result, blood glucose levels can start rising very quickly and cause DKA if the pump malfunctions or if it is disconnected for more than five or six hours. DKA can also occur if there is problem with the infusion set: the small Teflon tube or stainless steel needle that is connected to the insulin pump that is used to deliver insulin can become clogged, kinked or dislodged.

Early signs of DKA include thirst, stomach pain, nausea and fruity odor of the breath. More severe signs are vomiting and difficulty breathing. If you are experiencing high blood glucose and these symptoms are present, check your urine for the presence of ketones using ketone test strips. If blood glucose and ketones are both elevated, it should be considered a serious medical problem and prompt medical attention is imperative. It should be noted that a serious illness or infection can also cause ketone and blood glucose levels to rise.

The bottom line to reduce the risk of DKA: if you have delivered more than one correction bolus and your glucose level is not coming down, further corrections doses should be taken the old-fashioned way with a syringe or insulin pen. The old infusion set needs to be replaced with a new one filled with fresh insulin.

Alison B. Evert is a Diabetes Nutrition Educator and Coordinator of Diabetes Education Programs at the University of Washington Medical Center Endocrine & Diabetes Care Center in Seattle, WA. She is part of the Diabetes Care Center’s multi-disciplinary diabetes team. She also coordinates diabetes education classes in the primary care clinics in the Greater Seattle area-affiliated University of Washington Medical Center. In this role she works to translate evidence-based diabetes and nutrition research into practical information that can be used by people with diabetes. She writes and presents frequently about the role of nutrition therapy in diabetes.